Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Wichita, KS

April 29, 2016Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2016, 1:39 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2016, 1:39 PM CDT (18:39 UTC)
Expired
Apr 29, 2016, 2:45 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 1:58 PM CDTHAIL 1Arkansas City, KS
Apr 29, 2:02 PM CDTHAIL 1Arkansas City, KS
Apr 29, 2:03 PM CDTHAIL 1.252 S Arkansas City, KS
Apr 29, 2:05 PM CDTHAIL 1Arkansas City, KSWITH VERY HEAVY RAINFALL AND SOME PONDING OF WEATHER
Apr 29, 2:13 PM CDTHAIL 29 E Arkansas City, KS
Apr 29, 2:14 PM CDTTSTM WND GST 609 E Arkansas City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-903 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KICT 291839
SVRICT
KSC035-191-291945-
/O.NEW.KICT.SV.W.0051.160429T1839Z-160429T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
139 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 139 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHEAST OF SOUTH HAVEN...OR 13 MILES SOUTHWEST OF ARKANSAS CITY...
  MOVING NORTHEAST AT 50 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...WINFIELD...GEUDA SPRINGS...MAPLE CITY AND STROTHER
  FIELD AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 2.

THIS STORM IS PRODUCING LARGE TO VERY LARGE HAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3700 9740 3733 9685 3700 9672
TIME...MOT...LOC 1839Z 235DEG 42KT 3696 9725 

HAIL...2.00IN
WIND...60MPH
 
$$

CARUSO
3 follow-up statements
589 
WWUS53 KICT 291857
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CDT FRI APR 29 2016

KSC191-291906-
/O.CAN.KICT.SV.W.0051.000000T0000Z-160429T1945Z/
SUMNER KS-
157 PM CDT FRI APR 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3703 9715 3733 9685 3700 9672 3700 9715
TIME...MOT...LOC 1856Z 241DEG 37KT 3703 9704 

$$

KSC035-291945-
/O.CON.KICT.SV.W.0051.000000T0000Z-160429T1945Z/
COWLEY KS-
157 PM CDT FRI APR 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN COWLEY COUNTY...

AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARKANSAS
CITY...MOVING NORTHEAST AT 40 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY AND MAPLE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3703 9715 3733 9685 3700 9672 3700 9715
TIME...MOT...LOC 1856Z 241DEG 37KT 3703 9704 

HAIL...2.00IN
WIND...60MPH
 
$$

CARUSO
571 
WWUS53 KICT 291909
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT FRI APR 29 2016

KSC035-291945-
/O.CON.KICT.SV.W.0051.000000T0000Z-160429T1945Z/
COWLEY KS-
209 PM CDT FRI APR 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN COWLEY COUNTY...

AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
ARKANSAS CITY...MOVING NORTHEAST AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MAPLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3716 9702 3733 9685 3700 9672 3700 9694
TIME...MOT...LOC 1908Z 246DEG 37KT 3707 9689 

HAIL...1.75IN
WIND...70MPH
 
$$

CARUSO
170 
WWUS53 KICT 291942
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT FRI APR 29 2016

KSC035-291952-
/O.EXP.KICT.SV.W.0051.000000T0000Z-160429T1945Z/
COWLEY KS-
242 PM CDT FRI APR 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY COUNTY
WILL EXPIRE AT 245 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3716 9702 3733 9685 3700 9672 3700 9694
TIME...MOT...LOC 1939Z 235DEG 42KT 3707 9689 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:28 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 29, 12:28 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT FRI APR 29 2016

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 256 AM CDT FRI APR 29 2016

NUMEROUS SHOWERS/STORMS WILL CONTINUE TO DEVELOP ACROSS
TEXAS/OKLAHOMA EARLY THIS MORNING AND LINGER DURING THE DAY.
THIS CONVECTION COULD LIMIT THE NORTHWARD EXPANSION OF THE MOISTURE
TRANSPORT TRYING TO SPREAD NORTHWARD INTO KANSAS...AND RESULTANT
PRECIPITATION COVERAGE. WE STILL EXPECT SOME SHOWERS/STORMS TO
SPREAD INTO KANSAS TODAY...AND LOOKS TO INCREASE IN COVERAGE FOR
THIS AFTERNOON/TONIGHT AS MAIN UPPER LEVEL WAVE PUSHES OUT INTO
THE REGION. THE COMBINATION OF DECENT WIND SHEAR/ELEVATED
INSTABILITY COULD YIELD A FEW STRONG TO SEVERE ELEVATED STORMS
OVER SOUTHERN KANSAS FOR THIS AFTERNOON/EVENING. THE BULK OF THE
PRECIPITATION SHOULD TAPER OFF FOR LATE TONIGHT AS THE UPPER LEVEL
WAVE ROTATES ACROSS KANSAS...WITH SOME LINGERING LIGHT RAIN
SHOWERS POSSIBLE ON SATURDAY/SUNDAY OVER CENTRAL AND EASTERN
KANSAS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 256 AM CDT FRI APR 29 2016

COOLER THAN NORMAL TEMPERATURES WILL PREVAIL ON MONDAY/TUESDAY AS
SURFACE HIGH PRESSURE REMAINS IN CONTROL OVER THE REGION. OTHERWISE
TEMPERATURES WILL GRADUALLY WARM THEREAFTER WITH LONG RANGE MODELS
SHOWING A DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION.
THIS PERIOD IS LOOKING MAINLY DRY AS RICH GULF MOISTURE IS SHOVED
WELL SOUTH OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1214 PM CDT FRI APR 29 2016

MVFR/IFR CONDITIONS WILL CONTINUE TO SPREAD EAST-NORTHEASTWARD
ACROSS CENTRAL...SOUTH CENTRAL INTO SOUTHEASTERN KANSAS THIS
AFTERNOON/EVENING. THIS WILL BE IN PART DUE TO EASTERLY BOUNDARY
LAYER WINDS AND INCREASED MOISTURE ADVECTION FROM OKLAHOMA...AND
PARTLY FROM OCCASIONAL SHOWERS/THUNDERSTORMS. THE STRONGER STORM
CORES WILL BE IN THE SOUTH...AFFECTING HUT...ICT...AND CNU LATE
THIS PM/EVE. HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS IN
ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES. THE LOW STRATUS
WILL PERSIST THROUGH EARLY SATURDAY MORNING...THEN CEILINGS SHOULD
IMPROVE AND DISSIPATE TOWARD MID MORNING THROUGH MIDDAY...AS
WESTERLY BOUNDARY LAYER WINDS ENSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  48  68  45 /  80  80  10  10
HUTCHINSON      56  46  65  44 /  80  80  20  10
NEWTON          58  48  67  45 /  80  80  20  10
ELDORADO        62  52  69  46 /  80  80  20  10
WINFIELD-KWLD   62  50  70  46 /  80  80  10  10
RUSSELL         51  41  59  41 / 100  90  40  20
GREAT BEND      52  42  61  41 / 100  80  20  20
SALINA          55  45  65  44 / 100  80  40  20
MCPHERSON       56  46  65  44 /  80  80  20  20
COFFEYVILLE     68  54  73  48 /  80  80  20  10
CHANUTE         64  57  70  48 /  80  80  30  10
IOLA            64  57  70  48 /  80  80  30  10
PARSONS-KPPF    66  56  72  48 /  80  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JMC
Hazardous weather outlook, Apr 29, 10:37 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT FRI APR 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1037 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO
SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. THE
SEVERE THREAT WILL BE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN
KANSAS...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...WHERE HAIL OF
QUARTER TO GOLFBALL SIZE IS POSSIBLE.

MINOR TO MODERATE FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...HOWEVER
STRONG OR SEVERE WEATHER IS NOT EXPECTED.

RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Apr 29, 1:31 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT FRI APR 29 2016

KSZ067-082-091-291900-
HARPER KS-KINGMAN KS-RENO KS-
131 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTH CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 200 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  SOUTH OF CUNNINGHAM TO 7 MILES SOUTHEAST OF NASHVILLE TO 7 MILES
  SOUTH OF ATTICA...AND MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...HARPER...ATTICA...NORWICH...CUNNINGHAM...NASHVILLE...
  WILLOWDALE...RAGO...ZENDA...SPIVEY...CLEVELAND...PENALOSA...KINGMAN
  AIRPORT...CORWIN...CRYSTAL SPRINGS AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3705 9832 3738 9835 3738 9840 3751 9847
      3761 9846 3779 9832 3772 9804 3743 9783
TIME...MOT...LOC 1829Z 209DEG 62KT 3756 9844 3736 9831 3714 9827

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:31 PM CDTSpecial Weather StatementICTKingman29 min
Apr 29, 2:05 PM CDTSpecial Weather StatementICTSedgwick55 min
Apr 29, 2:16 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk59 min
Apr 29, 2:31 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick59 min
Apr 29, 2:40 PM CDTAreal Flood WarningICTSedgwick5 hr
Apr 29, 2:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson66 min
Apr 29, 3:06 PM CDTSevere Thunderstorm WarningICTButler33 min
Apr 29, 3:19 PM CDTSevere Thunderstorm WarningICTCowley, Sumner18 min
Apr 29, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson55 min
Apr 29, 3:45 PM CDTSpecial Weather StatementICTGreenwood30 min
Apr 29, 4:12 PM CDTSpecial Weather StatementICTCowley33 min
Apr 29, 5:49 PM CDTSpecial Weather StatementICTLabette, Montgomery26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.